Alert archive / Kentucky / Flash Flood Warnings in 2011
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 15, 2011, 5:35 PM EDT for Breathitt County, Magoffin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2011, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 15, 2011, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034
WGUS53 KJKL 152135
FFWJKL
KYC025-153-160030-
/O.NEW.KJKL.FF.W.0029.110715T2135Z-110716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT FRI JUL 15 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 830 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAINFALL MOVED ACROSS THE WARNED AREA. UP TO THREE
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNED AREA WITH
ISOLATED HIGHER AMOUNTS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CAMP
LEWIS...CARVER...CARVER STATION...CONLEY STATION...DAISYDELL...
DUCO...EVANSTON...GUAGE...LAMBRIC...LUNAH...SWAMPTON...TIPTOP AND
WALDO.
WATER HAS BEEN REPORTED ACROSS HIGHWAY 1094 IN NORTHEAST BREATHITT
COUNTY IN A COUPLE OF SPOTS. DUE TO THE SLOW MOVING NATURE OF THESE
SHOWERS...UP TO ANOTHER INCH OF RAIN IS POSSIBLE LIKELY EXACERBATING
THE CURRENT HIGH WATER SITUATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3754 8295 3753 8306 3753 8307 3753 8308
3751 8320 3764 8321 3768 8299
$$
GREIF2 follow-up statements
807
WGUS73 KJKL 152320
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT FRI JUL 15 2011
KYC025-153-160030-
/O.CON.KJKL.FF.W.0029.000000T0000Z-110716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-BREATHITT KY-
720 PM EDT FRI JUL 15 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BREATHITT
AND SOUTHERN MAGOFFIN COUNTIES UNTIL 830 PM EDT...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL HAD CROSSED THE WARNED AREA. UP TO THREE
INCHES OF RAIN FELL OVER PORTIONS OF THE WARNED AREA WITH ISOLATED
HIGHER AMOUNTS.
LIGHT TO MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA.
RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...CAMP LEWIS...CARVER...CARVER STATION...CONLEY STATION...
DAISYDELL...DUCO...EVANSTON...GUAGE...LAMBRIC...LUNAH...
MARSHALLVILLE...ORDWAY...SWAMPTON...TIPTOP AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3754 8295 3753 8306 3753 8307 3753 8308
3751 8320 3764 8321 3768 8299
$$
GREIF023
WGUS73 KJKL 160029
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
829 PM EDT FRI JUL 15 2011
KYC025-153-160044-
/O.EXP.KJKL.FF.W.0029.000000T0000Z-110716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-BREATHITT KY-
829 PM EDT FRI JUL 15 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
BREATHITT AND SOUTHERN MAGOFFIN COUNTIES WILL BE ALLOWED TO EXPIRE AT
830 PM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3754 8295 3753 8306 3753 8307 3753 8308
3751 8320 3764 8321 3768 8299
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 4:28 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 15, 4:28 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 428 PM EDT FRI JUL 15 2011 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED THE TROUGH MOVING OFF TO THE NORTH IS NOT MATERIALIZING. WAS ABLE TO CHANGE THE ZONE FORECAST AND THE POINT AND CLICK FORECAST BEFORE SENDING IT OUT. THIS AREA OF PRECIPITATION IS NOW SLOWLY EXPECTED TO MOVE TO THE SOUTH. BECAUSE IT HAS STALLED SOME...THERE COULD BE SOME CREEKS AND LOW WATER CROSSING RUNNING FULL AND SOME URBAN AND SMALL STREAM ADVISORIES HAVE BEEN ISSUED TO COVER THIS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SUNDAY NIGHT/ A SLOW MOVING SURFACE TROUGH EXTENDED ACROSS EASTERN KENTUCKY DURING THE DAY TODAY AND HAS BEEN THE FOCUS OF CONVECTIVE DEVELOPMENT. THIS TROUGH SHOWS UP WELL LOOKING AT THE GRADIENT ON THETA E ON THE NAM. THE MODELS INDICATE THAT THIS TROUGH SHOULD BE SLOWLY MOVING OFF TO THE NORTHEAST AS THE EVENING PROGRESSES. SINCE THESE STORMS ARE MOVING SO SLOWLY...EXPECT TO SEE SOME SMALL STREAMS TO AND LOW WATER CROSSINGS TO BECOME FULL. ALSO EXPECT SOME DENSE VALLEY FOG TO FORM DURING THE OVERNIGHT IN THE AFTERMATH OF ALL THE THIS AFTERNOON RAINFALL. THESE UNSTABLE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE SHORT TERM AND WILL BRING MAINLY AFTERNOON AND EVENING SCATTERED THUNDERSTORMS AND SHOWERS TO THE AREA THROUGH THE END OF THE PERIOD. TEMPERATURE FORECASTS CONTINUE TO BE BELOW MOS FOR THE HIGHS. HAVE BEEN USING THE BIAS CORRECTED CONSENSUS FORECAST TO TWEAK THE TEMPERATURES. THIS SHOULD BE OUR LAST SHOT OF RAIN FOR A WHILE AND WILL HELP THE GARDENS. EXPECT YOU MIGHT BE WATERING THEM BY THE END OF NEXT WEEK. .LONG TERM.../MONDAY THROUGH FRIDAY/ GUIDANCE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE SYNOPTIC PICTURE AND CONTINUES TO POINT TOWARDS A RELATIVELY QUIET EXTENDED PERIOD DOMINATED BY THE STRONG RIDGE CURRENTLY BUILDING OVER THE MIDDLE 2/3 OF THE CONUS SLOWLY SHIFTING EAST THRU THE END OF NEXT WEEK. SFC HIGH PRESSURE INITIALLY OVER THE ERN U.S. WILL GIVE WAY TO AN UPPER LEVEL TROF DROPPING SOUTH OUT OF ERN CANADA ALONG THE MID ATLANTIC COAST LATE IN THE PERIOD. THIS WILL SHARPEN UP THE RIDGE OVER THE PLAINS PUTTING ERN KY INTO A NW FLOW PATTERN ALOFT WHERE WE WOULD BE SUSCEPTIBLE TO SHORT WAVE ENERGY TOPPING THE RIDGE. MOISTURE RETURN INDUCED BY SFC HIGH PRESSURE OVER THE SOUTHEASTERN U.S. LOOKS TO FUEL INSTABILITY DURING THE AFTERNOON FROM MONDAY ONWARD...AND FCST SOUNDINGS SHOW A STOUT...BUT BREAKABLE MID LEVEL CAP...IF WE CAN GET A DECENT TRIGGER. THE 15.12Z GFS/GEM BOTH DEPICT SOME TRANSIENT MID LEVEL ENERGY CROSSING THE OHIO VALLEY DURING THE TUESDAY/TUESDAY NIGHT TIME FRAME WHILE THE 15.12Z EURO SHOWS A SIMILAR FEATURE DURING THE LATE TUESDAY NIGHT/WEDNESDAY PERIOD. WITH AMPLE INSTABILITY LIKELY TO BE IN PLACE HAVE INTRODUCED A SLIGHT CHANCE FOR TSTMS FROM TUESDAY AFTERNOON THRU WEDNESDAY...AND EXPECT THAT THIS WINDOW WILL BE REFINED SOMEWHAT AS THIS TIME FRAME DRAWS CLOSER. AS FOR TEMPERATURES...AMPLE SUNSHINE EXPECTED DURING THE DAYS COUPLED WITH AN INCREASING SOUTHERLY LOW LEVEL FLOW SHOULD BRING ANOTHER ROUND OF AFTERNOON HIGHS IN THE UPPER 80S TO START THE PERIOD...WITH HIGHS EXPECTED TO GRADUALLY INCREASE INTO THE LOWER 90S OR BETTER BY THE END OF THE PERIOD. DEWPOINTS WILL BE ON THE RISE THROUGH THE PERIOD AS WELL AND THIS MAY LEAD TO A FEW LOCALS SEEING NEAR HEAT ADVISORY CRITERIA AS EARLY AS TUESDAY...WITH HEAT INDICES POTENTIALLY SOARING INTO THE MID TO UPPER 90S ON WEDNESDAY AND THURSDAY ACROSS MOST OF THE AREA. OVERNIGHT LOWS WILL MODERATE THRU THE PERIOD AS WELL IN RESPONSE TO THE INCREASING LOW LEVEL MOISTURE...AND LOOK TO REMAIN ABOVE NORMAL THRU THE PERIOD. && .AVIATION.../18Z TO 18Z/ THE CONVECTION HAS CAUSED LOWER CEILING AND VISIBILITIES THAT WHAT WAS EXPECTED. THE MODELS ARE SHOWING A SURFACE TROUGH WHICH EXTENDS ACROSS THE TAF STATIONS WHICH HAS BEEN SLOW TO MOVE OUT. THE MODELS ARE INDICATING THAT THIS TROUGH SHOULD BE MOVING TO THE NORTH LATER THIS AFTERNOON. THIS SHOULD ALSO MOVE THE BULK OF THE PRECIPITATION TO THE NORTH AS WELL. IN THE MEANTIME...EXPECT NUMEROUS SHOWING WITH SOME SCATTERED THUNDERSTORMS EMBEDDED IN THEM. THE BIG QUESTION THEN BECOMES THE FOG AS TO WHEN IT WILL FORM AND HOW LOW THE VISIBILITY WELL BECOME. THE TAF REALLY REFLECTS A BIT LOWER THAN WHAT THE MOS GUIDANCE WAS INDICATING. WITH THE ABUNDANCE OF PRECIPITATION THAT WE ARE SEEING TODAY...IT IS A GOOD BET TO SEE THE FOG TO FORM AND GET DOWN PRETTY LOW TOMORROW MORNING. LIGHT WINDS ANTICIPATED THROUGHOUT THE TAF PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ/JJ LONG TERM....MB AVIATION...JJ
Hazardous weather outlook, Jul 15, 4:21 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 421 PM EDT FRI JUL 15 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 421 PM EDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. ANY THUNDERSTORMS WILL BE SLOW MOVING AND COULD RESULT IN LOCALLY HEAVY RAINFALL AND MAY CAUSE STREAMS AND LOW WATER CROSSING TO RUN FULL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS AND THEN AGAIN FROM TUESDAY NIGHT THROUGH WEDNESDAY. HEAT INDICES COULD APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS ON WEDNESDAY AND THURSDAY AS HEAT AND HUMIDITY IS EXPECTED TO RETURN TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/JJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:51 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Jackson, Laurel, Magoffin, Owsley | 4 hr |
| Jul 15, 3:32 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Laurel and 2 more | 4 hr |
| Jul 15, 5:12 PM EDT | Areal Flood Advisory | JKL | Clay, Floyd, Knott, Laurel, Leslie, Letcher and 3 more | 4 hr |
| Jul 15, 5:19 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.